Subscribe to RSS
Mediastinitis, pseudo-aneurysm formation, aortic bleed, and death from endoscopic botulinum toxin injection
23 May 2016 (online)
Endoscopic botulinum toxin injection is considered a safe and viable option for the management of achalasia  . Although esophageal perforation and mediastinitis are well-documented complications of this treatment, pseudo-aneurysm formation of the thoracic aorta following inter-sphincteric injection is exceedingly rare . We report the first published fatality from a thoracic aorta pseudo-aneurysm bleed following inter-sphincteric botulinum toxin injection. Endoscopists should be vigilant of this potentially fatal complication.
An 89-year-old woman with a background of previous myocardial infarction and a permanent pacemaker for complete heart block complained of severe left scapular pain and pleuritic right chest pain 8 days after an endoscopic botulinum toxin injection. The toxin had been injected into the four quadrants of the lower esophageal sphincter using a 5 mm needle (25 units into each quadrant). She had undergone 3-monthly endoscopic botulinum toxin injections for the previous 8 years.
A chest radiograph showed no acute abnormalities. A computed tomography (CT) pulmonary angiogram revealed inflammatory changes around the esophagus suggesting mediastinitis without gas bubbles to prove perforation. There was also a small 7-mm aortic pseudo-aneurysm (found only in retrospect) ([Video 1]). She was started on intravenous meropenem. Discussions with a cardiothoracic tertiary center confirmed the decision of conservative management and agreed with the choice of antibiotic.
The patient then underwent esophagogastroduodenoscopy, which showed an extraluminal swelling that was probably a hematoma ([Fig. 1]). She rapidly deteriorated and suffered a pulseless electrical activity cardiac arrest. After return of spontaneous circulation, a contrast CT aortic angiogram revealed a 22-mm pseudo-aneurysm of the descending aorta at the level of the left atrium, with extensive hematoma along the entire length of the esophagus and compression of the left atrium causing inflow obstruction to the heart ([Fig. 2], [Video 2]). The patient was unsuitable for surgical intervention. After discussion with the family, the decision was made to provide palliative treatment, and the patient died soon after.
- 1 Pehlivanov N, Pasricha PJ. Achalasia: botox, dilatation or laparoscopic surgery in 2006. Neurogastroenterol Motil 2006; 18: 799-804
- 2 Vaezi MF, Pandolfino JE, Vela MF. ACG clinical guideline: diagnosis and management of achalasia. Am J Gastroenterol 2013; 108: 1238-1249
- 3 Chao CY, Raj A, Saad N et al. Esophageal perforation, inflammatory mediastinitis and pseudoaneurysm of the thoracic aorta as potential complications of botulinum toxin injection for achalasia. Dig Endosc 2015; 27: 618-621